A nurse is caring for a patient with active pulmonary tuberculosis who has been on anti-tuberculosis therapy for 8 weeks. The patient reports no symptoms, but routine laboratory results show elevated liver enzymes (ALT 120 U/L, AST 110 U/L). What is the most appropriate nursing intervention?
1Hold the anti-tuberculosis medications and notify the healthcare provider immediately✓ 정답
2Continue the current medication regimen and recheck liver enzymes in 2 weeks
3Reduce the dosage of isoniazid by half and continue other medications
4Administer hepatoprotective agents along with the current tuberculosis medications
해설
Significantly elevated liver enzymes (ALT 120 U/L, AST 110 U/L) indicate hepatotoxicity from anti-tuberculosis medications. Immediate discontinuation and provider notification are necessary to prevent severe liver damage.
Clinical Judgment
This question assesses the nurse's judgment in recognizing the serious adverse effect of drug-induced hepatotoxicity and prioritizing patient safety through immediate reporting and intervention. At week 6 of anti-tuberculosis treatment, the patient presents with clinical symptoms such as jaundice (yellowing of the eyes), fatigue, and nausea, along with markedly elevated liver enzyme levels of ALT 180 U/L, AST 165 U/L. These values exceed 3-5 times the upper limit of normal, posing a risk of progression to fulminant hepatic failure if the medication is continued. Therefore, the safest action is to immediately hold all potentially causative drugs and notify the physician to request a thorough evaluation and treatment plan adjustment.
Memory TipHepatotoxicity from TB drugs? Hold all, Tell the doctor! Holding the medication is an important intervention within the nurse's independent scope of judgment.
KR vs US
In Korea, there may be more caution about discontinuing a medication without a physician's order change; however, in NGN/US nursing standards, when a clear life-threatening adverse effect occurs, the nurse has the authority and responsibility to hold the administration of that medication even before notifying the physician. 'Notify HCP' goes beyond simply informing; it must be accompanied by the necessary proactive measure (holding the drug).
Clinical Practice Guide: Managing Asymptomatic Transaminitis in TB Therapy
Assessment & Monitoring Protocol
Obtain baseline liver function tests (ALT, AST, bilirubin, alkaline phosphatase) before initiating anti-TB therapy and repeat monthly, or more frequently if baseline values are abnormal or the patient has risk factors (e.g., pre-existing liver disease, alcohol use, older age).
Educate patients to immediately report symptoms of hepatitis: jaundice, dark urine, right upper quadrant pain, nausea, vomiting, and unexplained fatigue. However, emphasize that significant injury can be asymptomatic, reinforcing the need for routine lab monitoring.
When transaminases are elevated, perform a focused physical assessment for hepatomegaly, jaundice, and abdominal tenderness, and thoroughly review the patient's medication list for other hepatotoxic agents, including acetaminophen and alcohol.
Thresholds for Intervention
Asymptomatic with ALT/AST < 3 times the upper limit of normal (ULN): Monitor closely, often with weekly liver function tests, and continue the standard regimen with heightened surveillance.
Asymptomatic with ALT/AST 3-5 times ULN: This is a critical decision point. Many guidelines recommend holding all potentially hepatotoxic drugs (especially INH, RIF, PZA) and consulting the provider for a modified, less hepatotoxic regimen.
Symptomatic hepatitis or ALT/AST > 5 times ULN: Immediately stop all hepatotoxic anti-TB medications. This is a medical emergency requiring urgent provider notification and alternative therapy planning.
Nursing Actions & Rechallenge Considerations
Do not independently adjust, reduce, or split medication doses. The decision to reintroduce drugs sequentially (e.g., starting with rifampicin, then adding isoniazid) after liver enzymes normalize is a complex medical decision made by the physician or specialist.
Ensure the patient's nutritional status is optimized and counsel on strict avoidance of alcohol, which synergistically increases the risk of severe hepatotoxicity.
Document the adverse reaction thoroughly, including the specific drugs held, the date and time of provider notification, and the follow-up plan for liver function monitoring and treatment continuation.
Hepatotoxicity — A condition where liver cells are damaged by drugs or toxic substances. Antituberculosis medications (isoniazid, rifampin, pyrazinamide) are typical causative agents.
ALT (Alanine Aminotransferase) — An enzyme primarily found in liver cells; when liver cells are damaged, it leaks into the bloodstream, causing levels to rise. It is a specific marker of liver injury.
AST (Aspartate Aminotransferase) — An enzyme present in the liver, heart, muscles, etc. It also rises in liver damage, but its specificity is somewhat lower than ALT.
Anti-tuberculosis Therapy — Drug therapy to treat tuberculosis. Initial treatment typically uses a four-drug combination therapy of Isoniazid, Rifampin, Ethambutol, and Pyrazinamide.
Notify HCP (Healthcare Provider) — Reporting important clinical changes or test results to medical staff such as doctors or Advanced Practice Nurses (APN). This is a core nursing practice for patient safety.